

# Strengthening Indigenous America: Building Resilience through Disaster Preparedness, Response, and Recovery (A Workshop)

# **Agenda**

Day 1: Monday, July 8, 2024, 9:00 a.m.-5:00 p.m. ET Day 2: Tuesday, July 9, 2024, 9:00 a.m.-3:00 p.m. ET



## **Background**

Indigenous American and Tribal nations and communities represent an important component of the U.S. medical and public health emergency system—often protecting and serving many tribal and non-Tribal communities in rural and isolated locations in response to disasters and public health emergencies. Indigenous American and Tribal nations and communities have been disproportionately impacted by disasters and public health emergencies, such as the 2023 Lāhainā wildfire, the COVID-19 pandemic, and the Deepwater Horizon oil spill for numerous reasons. As public health threats grow in number, severity, and complexity, it is critical that Indigenous American and Tribal nations and communities have the necessary capacities, capabilities, and partnerships to address disasters and public health emergencies. Furthermore, Indigenous knowledge and practices are invaluable to improve preparedness and recovery systems.

To examine these issues, a National Academies of Sciences, Engineering, and Medicine planning committee was appointed under the auspices of the <u>Forum on Medical and Public Health Preparedness for Disasters and Emergencies</u> to organize a public workshop to explore opportunities to support the capacity of Indigenous American and Tribal nations and communities to prepare for, respond to, and recover from disasters and emergencies.

## **Workshop Objectives**

- 1. Elevate the strength, resilience, and capabilities of Indigenous American and Tribal nations and communities in disaster and public health emergency preparedness, response, and recovery.
- 2. Highlight the tools and best practices that Indigenous American and Tribal nations and communities use to prepare for, respond to, and recover from disasters and public health emergencies.
- 3. Examine the barriers of Indigenous American and Tribal nations and communities in effectively preparing for, responding to, and recovering from disasters and public health emergencies and discuss how these barriers can be addressed.
- 4. Identify the priorities and gaps where partners can strengthen and support the capacities and capabilities of Indigenous American and Tribal nations and communities.

## Workshop Resources

- Planning Committee and Speaker Biosketches
- Workshop Sessions Resource List

## **Participation Details**

- In-Person: National Academy of Sciences, Lecture Room, 2101 Constitution Ave. NW, Washington, DC 20418
- Remote: <u>Livestream</u>

## **DAY 1: MONDAY, JULY 8, 2024**

Day 1 of the workshop will identify strengths and gaps in Indigenous American and Tribal nations and communities' emergency preparedness and response capacity. Through storytelling, discussion, and audience engagement, workshop participants will share personal experiences with public health emergencies and disasters, reflect on historical contexts and contemporary relationships, and identify pathways to strengthen Indigenous American and Tribal resilience.

## **Session I** Welcome and Opening Remarks

9:00 AM Welcome and Opening Remarks from the Workshop Co-Chairs (15 minutes)

## W. Craig Vanderwagen

Co-Founder and Director East West Protection, LLC

## Henry Cagey (Lummi Nation)

Lummi Indian Business Council Member

Lummi Nation

#### 9:15 AM

Welcome and Opening Remarks from the Co-Chairs of the Forum on Medical and Public Health Preparedness for Disasters and Emergencies (15 minutes)

## Asha M. George

**Executive Director** 

Bipartisan Commission on Biodefense

## W. Craig Vanderwagen

Co-Founder and Director East West Protection, LLC

## 9:30 AM Opening Keynote (30 minutes)

Oren R. Lyons (Onondaga Nation), virtual

Faithkeeper

Turtle Clan of the Onondaga Nation

# Session II Recognizing Strengths and Gaps in Tribal Preparedness and Response Capacity

#### 10:00 AM

PANEL 1: Rising From Disaster: Stories of Resilience from Indigenous American, Tribal Nations and Communities (60 minutes)

## This panel will:

• Highlight stories of resilience from indigenous nations and communities impacted by disasters and public health emergencies.

- Discuss the role of historical trauma and other impacts such as climate change on indigenous communities' experiences with disasters and public health emergencies.
- Identify Tribal values that guide emergency preparedness, response, recovery, and mitigation.
- Discuss the role of community and local economy in fostering resilience to disasters and public health emergencies.

#### **MODERATOR**

Jillian Mieko Nohealani Freitas (Native Hawaiian)
Program Director, Ka Malu a Wa'ahila
Assistant Professor, Department of Native Hawaiian Health
University of Hawai'i at Manoa

#### **PANELISTS**

**Keola Chan** (Native Hawaiian) Kumu Lapa'au Ka Pā o Lonopūhā

**Fawn Sharp** (Quinault Indian Nation) Immediate Past President National Congress of American Indians

**Teresa Montoya** (Navajo (Diné) Nation) Assistant Professor of Anthropology The University of Chicago

#### 11:00 AM *30-MINUTE BREAK*

11:30 AM PANEL 2: Emergency Preparedness and Response Capacities, Capabilities, Needs, and Priorities Among Indigenous American and Tribal Nations and Communities (60 minutes)

## This panel will:

- Discuss how Tribal communities currently understand, view, and implement emergency preparedness and response, including different terminology, framing, and approaches.
- Examine available approaches to identify and evaluate current capacities, capabilities, and needs of Tribal communities to prepare for, respond to, and recover from disasters and public health emergencies.
- Discuss ways to identify and support the integration of Indigenous knowledge, preferences, and practices in emergency preparedness and explore how local and state jurisdictions currently work with Tribal nations and communities to improve emergency operations planning.

#### **MODERATOR**

## **Theresa Cullen**

Public Health Director Pima County Public Health

#### **PANELISTS**

**Dan Martinez** (Confederated Tribes of Warm Springs) *virtual* Tribal Emergency Manager Confederated Tribes of Warm Springs

## RADM (Ret.) Kevin Meeks (Chickasaw)

Deputy Secretary of Health, Tribal Coordinating Officer Chickasaw Nation

**Del Yazzie** (Navajo (Diné) Nation) Senior Epidemiologist Navajo Epidemiology Center

**Dore A. Bietz,** *virtual*Office of Emergency Services Assistant Director
Tuolumne County Administrative Office

#### 12:30 PM *60-MINUTE LUNCH*

#### **Session III**

Tribal Sovereignty, Self-Governance, and Tribal and Non-Tribal Relationships in the Context of Emergency Preparedness and Response

#### 1:30 PM

PANEL 3: Public Health Emergency Legal Authorities, Policies, and Working Agreements and Relationships (60 minutes)

## This panel will:

- Review issues related to Tribal sovereignty and self-governance in the context of emergency preparedness and response.
- Discuss different types of working relationships among different nations and levels of government and highlight key resources and lessons learned.
- Examine the impacts of federal, state, local, and territorial policies and practices on the ability of Indigenous American and Tribal nations and communities to prepare for, respond to, and recover from disasters and public health emergencies.

#### **MODERATOR**

**Kymberly D. Cravatt** (Seminole/Muscogee (Creek)/Chickasaw) General Counsel - Health The Chickasaw Nation

#### **PANELISTS**

**Nickolaus D. Lewis** (Lummi Nation) Chairman, Northwest Portland Area Indian Health Board Secretary, National Congress of American Indians

**Heather Erb,** *virtual co-presenter*Chief Policy Advisory
American Indian Health Commission

Jessica McKee, virtual co-presenter
Tribal Foundational Public Health Services Coordinator
Emergency Response Lead
American Indian Health Commission

#### 2:30 PM 30-MINUTE BREAK

## Session IV Day 1 Activity: Break Out Groups

## 3:00 PM Break Out Group Activity on Identifying Needs and Solutions (60 minutes)

This activity will prompt workshop attendees to identify unmet needs that can help bridge gaps in preparedness and response capacities and capabilities, as well as cultural strengths, values, and assets that contribute to disaster resilience.

#### **MODERATOR**

**Jillian Mieko Nohealani Freitas** (Native Hawaiian) Program Director, Ka Malu a Wa'ahila Assistant Professor, Department of Native Hawaiian Health University of Hawai'i at Manoa

#### Activity:

- Introductions and icebreaker (e.g. Your name, where you call home, the name of someone you would like to invite into this space to be with us on this journey today (living or passed on), and what your superpower is)
- Small-group brainstorm session to state unmet needs.
- Ideation session to generate big ideas to address unmet needs and build resilience.

## 4:00 PM Breakout Group Report Out and Discussion (45 minutes)

#### **MODERATOR**

Jillian Mieko Nohealani Freitas (Native Hawaiian) Program Director, Ka Malu a Wa'ahila Assistant Professor, Department of Native Hawaiian Health University of Hawai'i at Manoa

## **BREAK OUT LEADS**

# Session V Day 1 Closing Remarks

4:45 PM Workshop Co-Chair Reflections and Preview of Day 2 (15 minutes)

Henry Cagey (Lummi Nation)

Lummi Indian Business Council Member

Lummi Nation

W. Craig Vanderwagen Co-Founder and Director East West Protection, LLC

5:00 PM Adjourn Workshop Day 1

\*\*Networking Reception to Follow\*\*

#### DAY 2: TUESDAY, JULY 9, 2024

Day 2 of the workshop will elevate research, data, and operational efforts and actions that aim to strengthen Tribal communities' emergency preparedness and response capacity. Through panel presentations and group discussions and reflections, workshop participants will identify short- and long-term actions to strengthen Tribal resilience to public health emergencies and disasters.

## Session VI Welcome to Day 2

9:00 AM Welcome and Opening Remarks (15 minutes)

**Henry Cagey** (Lummi Nation), *Workshop Co-Chair* Lummi Indian Business Council Member Lummi Nation

W. Craig Vanderwagen, Workshop Co-Chair Co-Founder and Director East West Protection, LLC

# Session VII Highlighting Innovative Tribal Research and Data Initiatives Related to Emergency Preparedness and Response

9:15 AM PANEL 4: Sharing Tribal Research Initiatives (60 minutes)

This panel will:

- Highlight innovative research about resilience to disasters and public health emergencies among Indigenous American and Tribal nations and communities.
- Discuss how mitigation and risk-reduction strategies can bolster disaster resilience.

#### **MODERATOR**

**Timothy Collins** (Sault Ste. Marie Tribe of Chippewa Indians) Senior Epidemiologist Alaska Native Tribal Health Consortium

PANELISTS
Donald Warne (Oglala Lakota)
Co-Director
Johns Hopkins Center for Indigenous Health

**Lanor Curole** (United Houma Nation), *virtual* Tribal Administrator United Houma Nation

**Brenda Granillo**, *virtual*Associate Research Professor
The University of Arizona

# 10:15 AM PANEL 5: Examining Tribal Data Initiatives and Key Considerations (60 minutes)

## This panel will:

- Review the state of public health race data and impact on Tribal communities and examine among recent U.S. initiatives to improve public health race data.
- Explore approaches to support data infrastructure and analytics capacities prior to and during an emergency, including through collection and analysis of data on race and high-risk populations and data sharing agreements.
- Review COVID-19 data and communication issues that impacted Tribal preparedness and response capacity and sovereignty.

#### **MODERATOR**

**Timothy Collins** (Sault Ste. Marie Tribe of Chippewa Indians) Senior Epidemiologist Alaska Native Tribal Health Consortium

#### **PANELISTS**

Meghan O'Connell (Cherokee)
Chief Public Health Officer
Great Plains Tribal Leaders Health Board

## **Carolyn Liebler**

Professor of Sociology University of Minnesota

## 11:15 AM *15-MINUTE BREAK*

# Session VIII Opportunities and Actions to Support Tribal Operational Capacities and Capabilities for Emergency Preparedness and Response

# 11:30 AM PANEL 6: Discussing Meaningful Models, Approaches, Actions, and Mechanisms to Improve Tribal Capacity and Resiliency (60 minutes)

#### This panel will:

- Discuss how Tribal medicine and cultural customs interact with emergency management and what makes a partnership or collaboration meaningful and helpful.
- Highlight bi-directional learning, training and education opportunities, and access to resources.
- Examine how to leverage the progress and momentum that COVID-19 caused and how to handle fatigue and burnout.

#### **MODERATOR**

Manley Begay, Jr. (Navajo (Diné) Nation)
Professor
Applied Indigenous Studies Department
Northern Arizona University

#### **PANELISTS**

Carol Goldtooth (Navajo (Diné) Nation) Community Health Educator Northern Arizona University

**Mel Tonasket**, (Colville Tribes) *virtual*Council Member
Confederated Tribes of the Colville Nation

#### **Cristina Toledo-Cornell**

Attending Physician
Director of Nocturnist service
Brigham and Women's Hospital

12:30 PM *60-MINUTE LUNCH* 

## Session IX Day 2 Activity: Open Discussion and Reflections

1:30 PM Open Discussion on Maintaining Resilience (60 minutes)

This collaborative session will explore:

- Short- and long-term actions that participants can take to the support disaster preparedness, response, and recovery capacity among Indigenous American and Tribal nations and communities.
- Lessons of resilience raised during the workshop.

**Henry Cagey** (Lummi Nation), *Workshop Co-Chair* Lummi Indian Business Council Member Lummi Nation

W. Craig Vanderwagen, Workshop Co-Chair Co-Founder and Director East West Protection, LLC

# **Session X** Workshop Closing Remarks

2:30 PM Closing Remarks from the Co-Chairs of the Forum on Medical and Public

**Health Preparedness for Disasters and Emergencies** (15 minutes)

Asha M. George

**Executive Director** 

Bipartisan Commission on Biodefense

W. Craig Vanderwagen

Co-Founder and Director East West Protection, LLC

2:45 PM Closing Remarks from the National Academies (5 minutes)

**Clare Stroud** 

Senior Director, Board on Health Sciences Policy

Health and Medicine Division

National Academies of Sciences, Engineering, and Medicine

2:50 PM Closing Remarks from the Workshop Co-Chairs (10 minutes)

Henry Cagey (Lummi Nation)

Lummi Indian Business Council Member

Lummi Nation

W. Craig Vanderwagen

Co-Founder and Director East West Protection, LLC

3:00 PM Adjourn Workshop